Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 10, 2023, 7:48 PM CDT for Benson County, North Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2023, 7:48 PM CDT (00:48 UTC)
- Expired
- May 10, 2023, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Benson County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 8:09 PM CDT | HAIL 0.75 | Esmond, ND | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2210 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545
WUUS53 KFGF 110048
SVRFGF
NDC005-110130-
/O.NEW.KFGF.SV.W.0002.230511T0048Z-230511T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
748 PM CDT Wed May 10 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Benson County in northeastern North Dakota...
* Until 830 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located near Esmond, or 39
miles west of Devils Lake, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Maddock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4800 9981 4821 9958 4802 9930 4784 9964
4785 9970 4793 9981
TIME...MOT...LOC 0047Z 225DEG 11KT 4795 9969
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BH2 follow-up statements
520 WWUS53 KFGF 110114 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 814 PM CDT Wed May 10 2023 NDC005-110130- /O.CON.KFGF.SV.W.0002.000000T0000Z-230511T0130Z/ Benson ND- 814 PM CDT Wed May 10 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHWESTERN BENSON COUNTY... At 813 PM CDT, a severe thunderstorm was located near Maddock, or 34 miles west of Devils Lake, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Maddock, Esmond and Harlow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Grand Forks. && LAT...LON 4800 9981 4821 9958 4802 9930 4788 9957 TIME...MOT...LOC 0113Z 225DEG 11KT 4801 9960 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ BH
203
WWUS53 KFGF 110120
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
820 PM CDT Wed May 10 2023
NDC005-110130-
/O.EXP.KFGF.SV.W.0002.000000T0000Z-230511T0130Z/
Benson ND-
820 PM CDT Wed May 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BENSON COUNTY
WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4800 9981 4821 9958 4802 9930 4788 9957
TIME...MOT...LOC 0120Z 225DEG 11KT 4802 9958
$$
BHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:54 PM CDT, 54 minutes earlier.
Area forecast discussion, May 10, 6:54 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 654 PM CDT Wed May 10 2023 .UPDATE... Issued at 654 PM CDT Wed May 10 2023 Axis of steep mid level lapse rates has supported destabilization in proximity to a surface trough where ML CAPE in the 1500-2000 J/KG is shown to be in place by SPC/RAP analysis. Effective shear is under 30kt, but marginally severe hail still remains possible with stronger updrafts. At least until sunset, dry mid levels and DCAPE over 1000 J/KG could support downburst winds to 60 mph. Forcing is less organized with the main shortwave to our north, but there is just enough convergence and PVA aloft to have allowed for development to take place over our northwest. Timing of initiation is matching the "general" picture from the last few runs of the HRRR which shows the main area of possible showers/storms remaining along the surface trough axis as it shifts east-southeast across northeast ND and northwest MN (mainly north of Hwy 2). && .SHORT TERM...(This evening through Thursday night) Issued at 319 PM CDT Wed May 10 2023 Minor impacts are possible this afternoon and evening. A weak, and nearly stationary boundary, will provide an axis of potential thunderstorm development. Isolated severe thunderstorms are possible in association with this boundary; however, instability and shear remain separated from the primary forcing mechanism. Regarding timing, CAMs develop sporadic t-storms along the International Border and into the Devils Lake Basin from around 02Z onward through 09Z. SFC CAPE values upwards of 2500 J/Kg are in place across portions of central North Dakota, but are disconnected from the axis of strongest forcing. In the event that the boundary is able to push further south, the current environment contains enough instability and shear to allow for a supercell or two, with hail and wind gusts being the primary risks. Severe thunderstorm potential diminishes sharply after midnight, with a period of quiet weather expected through around sunrise Thursday. Showers and thunderstorms are expected once more heading through the day Thursday, with isolated severe thunderstorms during the afternoon and evening. CAPE and shear look similar to the current setup; however, forcing will be slightly stronger as a weakening transverse wave lifts northward into the Northern Plains and Upper Midwest. Wind and hail will be the primary expectation with Thursday's severe storms, with the best chances for severe weather occuring mainly along and south of I-94. Areas north of I-94 could still see strong storms; however, environmental conditions are less favorable for severe thunderstorms. QPF up to 1.25 inches is possible where the strongest storms track. .LONG TERM...(Friday through Wednesday) Issued at 319 PM CDT Wed May 10 2023 Key Messages: -Active weather persists through the end of the week into the weekend, with rain showers and some weak thunderstorms possible. -Near to above normal temperatures continue across the long term period. Discussion... An upper level trough ejecting out of the Rockies and into the central Plains, will dictate the weather pattern across the region through the end of the week and into the weekend. Cluster analysis is in good agreement on the overall progression of this feature into the Plains, with only minor discrepancies regarding the strength of the troughing. Regardless, with continuous moisture transport to the region and strong synoptic scale lift, widespread showers and potentially some weak thunderstorms will be possible on Friday and Saturday. Latest NBM probabilities for 24-hour QPF exceeding 0.25" range from the 15-30% range across northwestern and west central Minnesota into the northern Red River Valley, to the 40-60% range across the Devils Lake basin into southeastern North Dakota. Attendant probabilities of exceeding 1" are only in the10-20% range, favoring the western portions of the CWA. Moving into the weekend, a robust upper level ridge over the Pacific Northwest and a building ridge from the southeastern CONUS will work to retrograde the aforementioned upper trough. As this occurs, precipitation chances will begin to dwindle as we lose synoptic lift and moisture transport. Rather, temperatures are expected to respond by remaining near to slightly above normal through the remainder of the forecast period. This warming trend will be accompanied by subsidence aloft and generally quiet weather across the northern Plains. By midweek next week, there are some indications within ensemble guidance that a Hudson Bay low may deepen and introduce strong north-northwesterly flow aloft into the region. This would result in cooling temperatures and possibly a return to a more active weather pattern, but this is generally the 30% chance scenario. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 654 PM CDT Wed May 10 2023 VFR conditions should prevail through most of the TAF period across eastern ND and northwest MN. If there is enough clearing when winds become lighter we couldn't rule out pockets of ground fog and brief visibility impacts in the 10-13 time period (similar to previous mornings). This evening isolated to widely scattered showers/thunderstorms are developing near KDVL and should spread eastward across northeast ND into northwest MN. The impacts are uncertain with best chances at KDVL and KTVF. Still, some of the storms could be severe (hail to 1"/brief gusts to 60 mph). These are isolated threats though, and will be monitored. Better chances for rain showers and thunderstorms arrive Thursday afternoon with a more organized system approaching from the south. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Lynch LONG TERM...Rick AVIATION...DJR
Hazardous weather outlook, May 10, 3:39 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 339 AM CDT Wed May 10 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-110845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 339 AM CDT Wed May 10 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Lingering thunderstorms may be occurring thru mid morning in southeast North Dakota into west central Minnesota. Additional thunderstorms are expected to occur between 4 pm and 10 pm, with the more organized thunderstorm develop anticipated from far NW Minnesota into northeastern North Dakota where there is a risk for isolated severe storms. Hail to 1 inch is the main threat. The risk area is mainly from Roseau through Grand Forks and Grafton to Devils Lake. Locally heavy rain will occur with any thunderstorm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional showers and thunderstorms will spread northeast late Thursday and last thru Saturday morning before slowly moving out. Locally heavy rain the main threat. Severe threat is limited. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:17 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 43 min |
| May 10, 7:54 PM CDT | Special Weather Statement | FGF | Benson | 36 min |
| May 10, 8:00 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 45 min |
| May 10, 8:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 44 min |
| May 10, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 32 min |
| May 10, 8:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 46 min |
| May 10, 8:41 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 49 min |
| May 10, 8:52 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 23 min |
| May 10, 9:20 PM CDT | Special Weather Statement | FGF | Ramsey | 40 min |
| May 10, 10:23 PM CDT | Special Weather Statement | FGF | Cavalier | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.